MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC GUIDE, SURGICAL, INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC GUIDE, SURGICAL, INSTRUMENT
Catalog Number 873-004
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/25/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient presented with odontoid process fracture; and underwent a surgery at c2 using (b)(6) method.Int ra-op, in order to determine the screw length, when an attempt was made to measure with a depth gauge, it was noticed that the engraved position of the guide wire was wrong.This revealed that the guide wire was inserted in the opposite direction.The direction of inserting guide wire was wrong, and the blunt side without the thread was inserted to the vertebra body.The surgeon managed to determine the screw length with the guide wire as it was and the screw was placed.However, screw insertion was not at the position that the surgeon expected.Moreover, bone fragment was pushed by wrong use of the surgeon, and the fracture line deviated.Although no patient complications were reported, there is a possibility of considering a re-operation due to the imperfection of reduction.The procedure was delayed by less than 60 minutes as a result of this event.
 
Additional Manufacturer Narrative
X-ray review results: a post-op image for an odontoid screw/c2 fixation is provided.The bottom of the screw extends out of the c2 body a little bit and image quality makes it difficult to see the apposition of the dens to vertebral body.By report, the surgical technique was incorrect, no hardware failure was identified.If information is provided in the future, a supplemental report will be issued.

Brand Name
GUIDE, SURGICAL, INSTRUMENT
Common Device Name
GUIDE, SURGICAL, INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key9989521
Report Number1030489-2020-00470
Device Sequence Number19982769
Product Code FZX
UDI-Device Identifier00673978067681
UDI-Public00673978067681
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number873-004
Device Lot NumberKH18C418
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/25/2020
Supplement Date Received by Manufacturer03/25/2020
Initial Report FDA Received Date04/23/2020
Supplement Report FDA Received Date04/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;